Renormalization of Interacting Diffusions: A Program and Four Examples

  • F. den Hollander
Part of the Operator Theory: Advances and Applications book series (OT, volume 168)


Systems of hierarchically interacting diffusions allow for a rigorous renormalization analysis. By bringing into play the powerful machinery of stochastic analysis, it is possible to obtain a complete classification of the large space-time behavior of these systems into universality classes. The present paper outlines a general renormalization program that is being pursued since ten years and describes four examples where this program has been successfully carried through. The systems under consideration model the evolution of multi-type populations subject to migration and resampling.


Interacting diffusions hierarchical group multi-type populations multi-scale block averages renormalization transformation fixed points and fixed shapes attracting orbits universality classes 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    S.R. Athreya, M.T. Barlow, R.F. Bass and E.A. Perkins, Degenerate stochastic differential equations and super-Markov chains, Probab. Theory Relat. Fields 123 (2002), 484–520.zbMATHMathSciNetCrossRefGoogle Scholar
  2. [2]
    J.-B. Baillon, Ph. Clément, A. Greven and F. den Hollander, On the attracting orbit of a non-linear transformation arising from renormalization of hierarchically interacting diffusions, Part I: The compact case, Can. J. Math. 47 (1995), 3–27.zbMATHGoogle Scholar
  3. [3]
    J.-B. Baillon, Ph. Clément, A. Greven and F. den Hollander, On the attracting orbit of a non-linear transformation arising from renormalization of hierarchically interacting diffusions, Part II: The non-compact case, J. Funct. Anal. 146 (1997), 236–298.zbMATHMathSciNetCrossRefGoogle Scholar
  4. [4]
    R.F. Bass and E.A. Perkins, Degenerate stochastic differential equations with Hölder continuous coefficients and super-Markov chains, Trans. Amer. Math. Soc. 355 (2003), 373–405.zbMATHMathSciNetCrossRefGoogle Scholar
  5. [5]
    R.F. Bass and E.A. Perkins, Countable systems of degenerate stochastic differential equations with applications to super-Markov chains, Electron. J. Probab. 9 (2004), Paper no. 22, 634–673.zbMATHMathSciNetGoogle Scholar
  6. [6]
    S. Cerrai and Ph. Clément, On a class of degenerate elliptic operators arising from Fleming-Viot processes, J. Evol. Equ. 1 (2001), 243–276.zbMATHMathSciNetCrossRefGoogle Scholar
  7. [7]
    S. Cerrai and Ph. Clément, Well-posedness of the martingale problem for some degenerate diffusion processes occurring in dynamics of populations, Bull. Sci. Math. 128 (2004), 355–389.zbMATHMathSciNetCrossRefGoogle Scholar
  8. [8]
    J.T. Cox, D.A. Dawson and A. Greven, Mutually Catalytic Super Branching Random Walks: Large Finite Systems and Renormalization Analysis, Memoirs AMS 809, 2004.Google Scholar
  9. [9]
    D.A. Dawson and A. Greven, Multiple scale analysis of interacting diffusions, Probab. Theory Relat. Fields 95 (1993), 467–508.zbMATHMathSciNetCrossRefGoogle Scholar
  10. [10]
    D.A. Dawson and A. Greven, Hierarchical models of interacting diffusions: Multiple time scales, phase transitions and cluster formation, Probab. Theory Relat. Fields 96 (1993), 435–473.zbMATHMathSciNetCrossRefGoogle Scholar
  11. [11]
    D.A. Dawson and A. Greven, Multiple space-time analysis for interacting branching models, Electron. J. Probab. 1 (1996), Paper no. 14, 1–84.zbMATHMathSciNetGoogle Scholar
  12. [12]
    D.A. Dawson, A. Greven, F. den Hollander, R. Sun and J. M. Swart, The renormalization transformation for two-type branching models, in preparation.Google Scholar
  13. [13]
    D.A. Dawson, A. Greven and J. Vaillancourt, Equilibria and quasi-equilibria for infinite collections of interacting Fleming-Viot processes, Trans. Amer. Math. Soc. 347 (1995), 2277–2360.zbMATHMathSciNetCrossRefGoogle Scholar
  14. [14]
    D.A. Dawson and P. March, Resolvent estimates for Fleming-Viot operators, and uniqueness of solutions to related martingale problems, J. Funct. Anal. 132 (1995), 417–472.zbMATHMathSciNetCrossRefGoogle Scholar
  15. [15]
    D.A. Dawson and E.A. Perkins, Uniqueness problem for two-dimensional singular diffusions, in preparation.Google Scholar
  16. [16]
    S.N. Ethier and T.G. Kurtz, Markov Processes; characterization and convergence, John Wiley & Sons, New York, 1986.zbMATHGoogle Scholar
  17. [17]
    A. Greven, Interacting stochastic systems: Longtime behavior and its renormalization analysis, Jber. d. Dt. Math.-Verein. 102 (2000), 149–170.zbMATHMathSciNetGoogle Scholar
  18. [18]
    F. den Hollander, Renormalization of interacting diffusions, pp. 219–233 in Complex Stochastic Systems (eds. O.E. Barndorff-Nielsen, D.R. Cox and C. Klüppelberg), Monographs on Statistics and Applied Probability 87, Chapman & Hall, 2001.Google Scholar
  19. [19]
    F. den Hollander and J.M. Swart, Renormalization of hierarchically interacting isotropic diffusions, J. Stat. Phys. 93 (1998), 243–291.zbMATHCrossRefGoogle Scholar
  20. [20]
    S. Sawyer and J. Felsenstein, Isolation by distance in a hierarchically clustered population, J. Appl. Probab. 20 (1983), 1–10.zbMATHMathSciNetCrossRefGoogle Scholar
  21. [21]
    J.M. Swart, Clustering of linearly interacting diffusions and universality of their long-time distribution, Probab. Theory Relat. Fields 118 (2000), 574–594.zbMATHMathSciNetCrossRefGoogle Scholar
  22. [22]
    J.M. Swart, Uniqueness for isotropic diffusions woth a linear drift, Probab. Theory Relat. Fields 128 (2004), 517–524.zbMATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Birkhäuser Verlag Basel/Switzerland 2006

Authors and Affiliations

  • F. den Hollander
    • 1
    • 2
  1. 1.EURANDOMEindhovenThe Netherlands
  2. 2.Mathematical InstituteLeiden UniversityLeidenThe Netherlands

Personalised recommendations